Kansas, 2004

Flood in Kansas, March 4, 2004

March 4, 2004 · NWS SGF · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 4, 2:05 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Mar 4, 2:05 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CST THU MAR 4 2004

...FLOODING AND SEVERE STORMS POSSIBLE THROUGH TONIGHT...

.DISCUSSION...
LOTS GOING ON TONIGHT ACROSS THE CWA.  STRONG UPPER LEVEL WAVE WAS
FINALLY BEGINNING TO GET NUDGED EAST INTO NORTHWESTERN MEXICO EARLY
THIS MORNING.  STRONG SOUTHWEST FLOW NOTED OUT AHEAD OF THIS FEATURE
ACROSS THE SOUTHERN PLAINS AND INTO THE AREA.  SURFACE WARM FRONT
HAS PUSHED NORTHWARD SINCE LAST NIGHT AND INTO CENTRAL ARKANSAS WHILE
850 FRONT HAS LIFTED INTO NORTHERN ARKANSAS.  DEWPOINTS WERE IN THE
60S SOUTH OF THE SURFACE FRONT AND ABOVE 10 DEGREES C SOUTH OF THE
850 FRONT.  STRONG SOUTHERLY FLOW OVERRUNNING THE FRONTS AND
BRINGING LARGE AMOUNTS OF GULF MOISTURE INTO THE AREA WITH GOOD WARM
AIR ADVECTION PRECIPITATION AMOUNTS DURING THE PAST 24 HOURS.  SOME
AREAS ACROSS SOUTHERN MISSOURI HAVE RECIEVED SEVERAL INCHES OF RAIN
AND LOW WATER CROSSING FLOODING HAS ALREADY DEVELOPED.  LOW LEVEL
JET WAS SETTING UP OUT WEST IN TEXAS AND OKLAHOMA WITH IR SATELLITE
AND RADARS SHOWING QUICK DEVELOPMENT OVER THE PANHANDLE AND NORTH
CENTRAL OKLAHOMA.

IT APPEARS AS IF MAIN PRECIPITATON SHIELD OVER MISSOURI WAS
GRADUALLY SHIFTING NORTHWARD AND THIS MAKES SENSE WITH WARM FRONT
CONTINUING NORTHWARD PROGRESS.  MODELS SHOW BEST THETA E ADVECTION
SHIFTING NORTHWARD INTO CENTRAL MISSOURI TODAY AS WARM FRONT LIFTS
NORTHWARD INTO THE AREA.  BEST PRECIPITATION COVERAGE DURING THE DAY
WILL ALSO SHIFT NORTHWARD ALLOWING SOUTHERN SECTIONS OF THE STATE TO
DRY OUT ALBEIT FOR A SHORT TIME.

THE ATMOSPHERE WILL DESTABILIZE THIS AFTERNOON IN THE WARM SECTOR AS
TEMPERATURES RISE INTO THE 60S BEHIND THE WARM FRONT AND DEWPOINTS
RISE INTO THE UPPER 50S.  THE UPPER LEVEL STORM SYSTEM AND 120-140
KNOT UPPER LEVEL JET STREAK WILL LIFT NORTHEAST LATER TODAY AND
TONIGHT.  WIND PROFILES LATE THIS AFTERNOON AND EVENING WOULD
SUGGEST THE POTENTIAL FOR ROTATINGN UPDRAFTS AS 0-3000 HELICITIES
PROGGED AT 300-700.  WHILE SURFACE BASED CAPES ARE NOT ALL THAT
IMPRESSIVE...STRONG DYNAMICS SHOULD PROVIDE SUFFICIENT LIFT THIS
AFTERNOON AND TONIGHT.  WOULD NOT BE SURPRISED TO SEE A FEW
SUPERCELLS DEVELOP WITHIN THE WARM SECTOR LATE THIS AFTERNOON AND
EVENING HOURS.

SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF DRYLINE/COLD FRONT THIS
EVENING AND SWEEP EASTWARD ACROSS THE CWA TONIGHT.  WHILE DAMAGING
STRAIGHT LINE WINDS WILL BE MAIN THREAT...GIVEN STRONG LOW LEVEL
VEERING MAY SEE SOME LARGE HAIL AND ISOLATED TORNADO DEVELOPMENT AS
WELL.

THE ADDITIONAL HEAVY RAIN ASSOCIATED WITH THE SQUALL LINE LATER
TONIGHT WILL ADDED TO THE ALREADY SATURATED GROUND AND WILL LIKELY
PRODUCE MORE RUNOFF FLOODING.  WILL CONTINUE THE FLOOD WATCH ALREADY
GOING THROUGH FRIDAY MORNING.

MORE TRANQUIL WEATHER IS EXPECTED AS WE HEAD INTO THE WEEKEND AND
UPCOMING WORK WEEK.  A WEST TO NORTHWEST FLOW WILL KEEP THE GULF
MOISTURE SHUT DOWN FROM RETURNING AND WILL ALSO KEEP TEMPERATURES
AROUND NORMAL FOR THIS TIME OF YEAR.

LINDENBERG
&&

.AVIATION...
IFR CEILINGS WILL OCCUR AT BOTH SGF/JLN THROUGHOUT THE PERIOD.
WHILE MAIN RAIN BAND SHOULD SHIFT NORTH OF THE AREA THIS
MORNING...AREAS OF FOG MAY DEVELOP AS WARM FRONT LIFTS NORTH AND
INTO THE AREA DROPPING VISIBILITIES BELOW 1 MILE AT TIMES.
SURFACE WINDS SHOULD PICK UP BY LATE AFTERNOON AND EARLY EVENING AS
LOW PRESSURE MOVES INTO THE AREA.  SOUTH WINDS OF 15 TO 30 MPH WILL
BE POSSIBLE AS THE LOW LIFTS NORTH ACROSS WESTERN MISSOURI.

LINDENBERG
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH THROUGH EARLY FRIDAY MORNING FOR ALL OF THE
MISSOURI OZARKS.
.KS...FLOOD WATCH THROUGH EARLY FRIDAY MORNING FOR EXTREME SOUTHEAST
KANSAS.

WFO SGF
Hazardous weather outlook, Mar 4, 4:23 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 AM CST THU MAR 4 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041900-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
423 AM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND...
  AND ISOLATED TORNADOES.

  HEAVY RAINFALL WITH FLASH FLOODING AND RIVER FLOODING
  POSSIBLE.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

  FLOODING AND FLASH FLOODING ACROSS THE ENTIRE AREA
  THIS MORNING THROUGH TONIGHT.

  DISCUSSION:

  A WARM FRONT CURRENTLY ACROSS NORTHERN ARKANSAS WILL
  LIFT NORTHWARD INTO CENTRAL MISSOURI BY THIS EVENING.
  WARMER AND MORE UNSTABLE AIR WILL MOVE INTO THE AREA
  BEHIND THE WARM FRONT.  A LARGE BAND OF HEAVY RAIN WITH
  EMBEDDED THUNDERSTORMS WILL CONTINUE NORTH OF THE WARM
  FRONT IN CENTRAL MISSOURI THIS MORNING.  SCATTERED
  STRONGER STORMS WILL DEVELOP SOUTH OF THE FRONT ACROSS
  CENTRAL AND SOUTHERN MISSOURI TODAY.

  FORECAST PARAMETERS INDICATE STRONG LOW LEVEL SHEAR
  ACROSS THE AREA LATER THIS AFTERNOON AND EVENING.
  AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA
  FROM THE SOUTHWEST ALONG WITH A SURFACE COLD FRONT.
  A SQUALL LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP
  AHEAD OF THIS FRONT THIS EVENING AND PUSH ACROSS
  THE ENTIRE AREA TONIGHT.  GIVEN THE AMOUNT OF ENERGY
  ASSOCIATED WITH THIS SYSTEM AND THE LOW LEVEL SHEAR
  AVAILABLE...SEVERE STORMS WILL BE POSSIBLE AS THIS
  SQUALL LINE MOVES THROUGH.  WHILE THE MAIN THREAT WILL
  BE WITH DAMAGING STRAIGHT LINE WINDS...THE THREAT FOR
  LARGE HAIL AND EVEN ISOLATED TORNADOES WILL EXIST WITHIN
  THE SQUALL LINE.

  IN ADDITION TO THE POSSIBILITY OF SEVERE STORMS...THE
  SQUALL LINE WILL PRODUCE TORRENTIAL RAINFALL OVER
  AREAS WHICH HAVE ALREADY RECEIVED SEVERAL INCHES OF
  RAIN DURING THE PAST 24 HOURS.  THIS WILL LIKELY
  LEAD TO ADDITIONAL RUNOFF FLOODING AND RISES ON
  AREA RIVERS AND STREAMS.

  A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA
  THROUGH FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY THE
  LATE AFTERNOON INTO THE EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

LINDENBERG

In the hours before

Special weather statement, Mar 4, 7:33 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 AM CST THU MAR 4 2004

KSZ073-097-101-041900-
BOURBON-CRAWFORD-CHEROKEE-
733 AM CST THU MAR 4 2004

...SEVERE THUNDERSTORM WATCH UNTIL 1 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 1 PM FOR EXTREME SOUTHEAST KANSAS.  THIS WATCH INCLUDES THE
COUNTIES OF BOURBON...CRAWFORD AND CHEROKEE...AND INCLUDES THE
CITIES OF FORT SCOTT AND PITTSBURG.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THE LATE
MORNING INTO THE EARLY AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS AS
A WARM FRONT LIFTS NORTH INTO THE AREA.

LINDENBERG
Local storm report, Mar 4, 8:44 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0844 AM CST THU MAR 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLOOD            AVA                     36.95N 92.65W
03/04/2004                   DOUGLAS            MO   EMERGENCY MNGR

            SEVERAL ROADS CLOSED INCLUDING HIGHWAY FF AND Y.

AF
Special weather statement, Mar 4, 9:46 AM CST, 29 minutes before
KSZ073-097-101-041645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 AM CST THU MAR 4 2004

SEVERE THUNDERSTORM WATCH NUMBER 21 HAS BEEN CANCELED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA THIS
MORNING.

HOWEVER THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
LATER THIS AFTERNOON AND EVENING.  STAYED TUNED TO THE LATEST
FORECASTS AND STATEMENTS CONCERNING THE POTENTIAL OF SEVERE
THUNDERSTORMS LATER TODAY.

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
March 4, 10:15 AM CST
Where
Crawford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389263.